North Carolina, 2004

Damaging Wind in North Carolina, July 7, 2004

July 7, 2004 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 7, 9:30 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 7, 9:30 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EDT WED JUL 7 2004

.SHORT TERM (REST OF TODAY THROUGH FRIDAY NIGHT)...
DO NOT PLAN AN UPDATE AT THIS TIME.
AM NOT AS CONFIDENT AS PREVIOUS SHIFT ON WIDESPREAD CONVECTION
TODAY. HOWEVER 25 TO 35 PERCENT IS STILL CHANCE. DIVERGENCE ALOFT
THIS AFTERNOON IS WEAK AND ALMOST IN THE NOISE LEVEL. SURFACE TROUGH
POSITION IS IN CONTENTION AMONG THE MODELS WITH GFS WELL WEST OF
THE ETA WHEN LOOKING AT THE WIND FIELDS. REGARDLESS OF MODEL THE
BETTER SURFACE DYNAMICS ARE NORTH IN VIRGINIA. BASED ON CURRENT
SURFACE PATTERN AND 850MB FORECAST...PREFER MORE WEST POSITION OF
GFS. LOOKING AT SATELLITE...NORTH CAROLINA SEEMS TO BE SET UP FOR A
SPLIT WITH WHAT LITTLE VORTICITY THERE IS PASSING TO OUR SOUTH AND
NORTH.

IN SPITE OF LOWER RAIN CHANCES... SOME SMALL RISK FOR SEVERE WEATHER
EXISTS WITH THE THREAT OF DOWNBURST WINDS. MID LEVEL DRYING FORECAST
THIS AFTERNOON COULD ENHANCE DOWNBURST POTENTIAL BEFORE TOO MUCH
DRYING TAKES PLACE. POTENTIAL ENERGY OF 2500 J/KG. THREAT LOOKS
ISOLATED AT BEST. --RLH
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 235 AM EDT WED JUL 7 2004

SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
APPEARS BEST SHOT AT SCATTERED CONVECTION WILL BE TODAY. MID/UPPER
LEVEL RIDGE AXIS OVER FORECAST REGION WILL DRIFT EAST EARLY TODAY.
BACKING FLOW WILL INCREASE MOISTURE AND ADVECT BETTER SHEAR INTO THE
REGION. CONVECTIVE PARAMETERS SUGGEST STRONG STORMS POSSIBLE...
ESPECIALLY EAST WHERE MODEL SOUNDINGS DEPICT INVERTED V FEATURE.
HOWEVER MID LEVEL FLOW PROJECTED TO BE NO MORE THAN 30KTS. APPEARS
SEVERE POTENTIAL SLIGHT AT BEST. WITH PROJECTED PRECIPITABLE WATER
VALUES HOVERING AROUND 1.8 INCHES AND BEST MID/UPPER LEVEL SUPPORT
CROSSING REGION DURING THE AFTERNOON HOURS, WILL UP POPS TO 40-50%
ACROSS CENTRAL NORTH CAROLINA FOR THIS AFTERNOON/EARLY EVENING.

FLOW VEERS TO WEST TO NORTHWEST IN WAKE OF MID LEVEL SYSTEM
TONIGHT. THIS ADVECTS DRIER AIR INTO THE MID LAYERS. SURFACE -850MB
FLOW BECOMES NORTHWEST LATE THURSDAY INTO THURSDAY NIGHT. SINCE
COLUMN DRYING OUT AND HEIGHTS GRADUALLY BUILDING ACROSS REGION
RESULTING IN SUBSIDENCE... WILL LOWER POP THURSDAY TO SLIGHT CHANCE
(AND THIS MAY BE OVERDONE ESPECIALLY WEST)... MAINLY FOR WEAK
CONVERGENCE ALONG SURFACE TROUGH AND ANY RESIDUAL MOISTURE.

BY FRIDAY...MID/UPPER LEVEL RIDGE BUILDS NORTHWEST ACROSS CENTRAL
NORTH CAROLINA. WILL GO WITH A DRY/HOT FORECAST.

LONG TERM (SATURDAY THROUGH TUESDAY)...
UPPER ANTI-CYCLONE FORECAST BY MEDIUM RANGE MODELS TO RETROGRADE
THIS WEEKEND. BY LATE SUNDAY AND MORE SO MONDAY CENTRAL NORTH
CAROLINA WILL BE INTO NORTHWEST FLOW AT OR ABOVE 700MB. POTENTIAL
FOR MCS ACTION ACROSS OHIO VALLEY WHICH MAY TRANSLATE SOUTHEAST INTO
REGION, POSSIBLY AS EARLY AS SUNDAY BUT BETTER POTENTIAL FOR EARLY
NEXT WEEK. PLAN TO UP POPS TO SMALL CHANCE MONDAY TUESDAY.  MAXIMUM
TEMPERATURES MONDAY TUESDAY HIGHLY DEPENDENT ON TIMING OF POSSIBLE
STORMS/ASSOCIATED CLOUD COVERAGE. WILL KEEP MAXIMUM TEMPERATURES
CLOSE TO SEASONAL NORMALS FOR NOW.

AVIATION...
SIMILAR TO YESTERDAY MORNING...SCATTERED MVFR CONDITIONS AROUND
DAYBREAK. OTHERWISE...INCREASING MID AND HIGH LEVEL MOISTURE TODAY
AS HIGH SHIFTS EAST. CEILINGS SHOULD REMAIN ABOUT 5KFT EXCEPT UNDER
THUNDERSTORMS. BEST CHANCE FOR THUNDER LOOKS TO BE RALEIGH EAST
BETWEEN 18 TO 00 Z. STILL NOT CONFIDENT ABOUT AMOUNT OF COVERAGE SO
WILL LEAVE THUNDERSTORMS OUT TILL HIGHER CONFIDENCE IS REACHED.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&
Hazardous weather outlook, Jul 7, 4:00 AM EST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
500 AM EDT WED JUL 7 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-080859-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
500 AM EDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

HOT TEMPERATURES COMBINED WITH THE HIGH HUMIDITY WILL CREATE HEAT
INDEX VALUES BETWEEN 100 AND 105 DEGREES THIS AFTERNOON... MAINLY IN
THE SANDHILLS.. COASTAL PLAIN AND EASTERN PIEDMONT COUNTIES.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A
FEW STORMS MAY BE STRONG... CAPABLE OF PRODUCING WIND GUSTS UP TO 45
MPH.  ALL STORMS WILL HAVE THE POTENTIAL TO PRODUCE FREQUENT
LIGHTNING STRIKES AND HEAVY DOWNPOURS OF RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vance

When
July 7, 12:05 PM EST
Where
Vance County, 2 mi NE of Townsville
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.520, -78.400

Trees were blown down, and a gas station and marina were damaged in the Hibernia Recreational Area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415377.